Alert archive / New Mexico / Red Flag Warnings in 2017

Red Flag Warning 15, NWS Albuquerque, NM

March 26, 2017

NWS Albuquerque, NM issued this red flag warning at Mar 26, 2017, 2:57 AM MDT. It took effect at Mar 26, 2017, 12:00 PM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 26, 2017, 2:57 AM MDT (08:57 UTC)
In effect from
Mar 26, 2017, 12:00 PM MDT
Expired
Mar 26, 2017, 6:00 PM MDT
In force
6 hr
Issued by
NWS Albuquerque, NM

The text

As transmitted.

542 
WWUS85 KABQ 260857
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
257 AM MDT Sun Mar 26 2017

...RED FLAG WARNING IN EFFECT THIS AFTERNOON FOR THE EAST CENTRAL
PLAINS DUE TO STRONG WINDS AND LOW HUMIDITY...

.Stronger winds aloft will mix down to the surface this afternoon
over much of eastern New Mexico. Additionally, humidities will 
drop below 15 percent in the east central plains, yielding
critical fire weather conditions for a few hours. 

NMZ108-270000-
/O.UPG.KABQ.FW.A.0015.170326T1800Z-170327T0000Z/
/O.NEW.KABQ.FW.W.0015.170326T1800Z-170327T0000Z/
East Central Plains-
257 AM MDT Sun Mar 26 2017

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM MDT THIS
EVENING...

The National Weather Service in Albuquerque has issued a Red Flag
Warning...which is in effect from noon today to 6 PM MDT this
evening. The Fire Weather Watch is no longer in effect. 

* AREA AND TIMING...East Central Plains of New Mexico between 
  noon and 6 pm. The greatest concern exists across De Baca and 
  Roosevelt counties. 

* 20 FOOT WINDS...Westerly 20 to 30 mph with gusts to 40 mph.

* RELATIVE HUMIDITY...13 to 17 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at Mar 26, 2:31 AM MDT, 26 minutes earlier.

Area forecast discussion, Mar 26, 2:31 AM MDT, 26 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
231 AM MDT Sun Mar 26 2017

.SYNOPSIS...
A weak storm system moving through the northern third of the state
will continue to result in showers and mountain snow showers today,
mainly northern mountains. Moderate northwest winds will develop
across much of the area during the afternoon. A break in between
storm systems is expected Monday before a stronger storm moves across
central New Mexico Tuesday and Wednesday. This system is expected to
bring with it the potential for significant precipitation the to
northeast third of the state Tuesday night into Wednesday. A break is
forecast Thursday before another closed upper low drops in from the
northwest Friday.

&&

.DISCUSSION...
Weak upper level short-wave trough moving through northern NM early
this morning. Scattered light showers with snow showers above ~7.5k
ft resulting across the northern third or so. Cumbres-Toltec railroad
web camera in Chama showing light snow falling as of this writing
with light accumulation on the ground. Models now closing off a
500mb circulation across southeast Colorado toward sunrise. Main
sensible weather impact today will be increasing northwest winds,
especially from the central mountain chain ewd as sfc low pressure
deepens across the TX panhandle.

Rather flat transitory ridge remains on track for Monday. Models
starting to settle on a track with regard to the closed upper low
progged to move through NM for Tuesday and Wedesday. Models favoring
a track along to just south I-40 with the favored area for
significant precipitation via a trough of warm air aloft (TROWAL)
across the northeast third of the state. Mid RGV and ABQ metro can
sometimes do well with this scenario thanks in large part to mid
level deformation (atmospheric stretching) where east/northeast winds
over eastern NM rapidly change to nly over the mid RGV. Sangre de
Cristos and perhaps the Sandias looking at significant snowfall above
about 8k ft or so Tuesday night and Wednesday. Thunderstorms also
get into the mix Tuesday afternoon through Wednesday across much of
the area as the cold pool aloft associated with the upper low moves
overhead.

A brief break is still expected Thursday with another closed upper
low slated for Friday and Saturday. Models remaining at odds with the
track of the late week low. GFS and Canadian take the low south over
southeast AZ Saturday while the ECMWF lifts the low newd into
southeast CO. GFS and Canadian would be more favorable for precip
across much of NM while the ECMWF would favor northern NM and CO.
Still a good deal of uncertainty at this point but for what it's
worth, the 51 member ECMWF ensemble mean is in good agreement with
its operational track.

33

&&

.FIRE WEATHER...
...A FEW HOURS OF CRITICAL FIRE WEATHER EXPECTED OVER THE EAST
CENTRAL PLAINS TODAY...

A Pacific trough is currently crossing northern NM with a belt of
stronger winds aloft accompanying, as well as a modest surface cold
front. By daybreak the Pacific segment of the front should have
cleared most NM zones with a back door segment staging for an
invasion into northeastern NM through the late morning and into the
afternoon. As the winds have turned more northwesterly behind the
trough axis, speeds will begin to spike up toward mid day,
especially along a corridor from the central mountains/highlands
eastward into the plains. Again, the cooling behind the front will
be modest and essentially negligible in the east central plains.
Consequently minimum RH values will fall to less than 15 percent in
portions of the middle Rio Grande and in the east central plains.
With the strongest winds being juxtaposed over these lower RH values
in east central NM, have opted to upgrade the Fire Weather Watch to
a Red Flag Warning, primarily for De Baca and Roosevelt counties
where humidity should be slightly lower than neighboring counties to
the north.

For tonight, the surface low will shift farther east, allowing the
back door segment of the cold front to sag farther into the NM
plains. As all of the plains succumb to the northerly wind shift,
the RH will recover quickly and efficiently while some poor
recoveries plague the middle Rio Grande valley through Monday
morning. Otherwise, the brief-lived short wave ridge that will cross
NM tonight into early Monday morning will momentarily reduce the
wind speeds aloft. The passage of this ridge and consequent pressure
height rises will allow temperatures to warm a couple degrees during
the daytime Monday. However, by late Monday afternoon the next
upstream Pacific trough will have already moved inland into the
western states, bringing a few stray showers to northwestern NM and
spawning some breezy to windy conditions in the afternoon hours.
Critically low humidity values in the middle Rio Grande valley could
couple with the stronger winds for an hour or two of marginally
critical fire weather conditions late Monday. Other than a couple of
isolated pockets in the northern mountains, good to excellent smoke
ventilation rates are forecast Monday.

The aforementioned Pacific trough is still expected to deepen into a
low as it crosses into NM Tuesday and Wednesday. Forecast models are
still hashing out some finer details of the track of this low, but
the consensus would carry it fairly close to the I-40 corridor.
Western zones would benefit from wetting precipitation first on
Monday night into Tuesday, with precipitation placement likely
refocusing over northeastern NM into Tuesday night and Wednesday.
Temperatures would cool some as increased cloud cover and
precipitation accompany this low passage, and winds will undergo
large directional swings over the Monday night to Wednesday time
frame. Higher humidity associated with the cooler temperatures and
rising dewpoints should preclude any widespread critical fire
weather.

A dry and relatively tranquil weather pattern will grace NM on
Thursday, but this short-lived break will give way to another low
pressure system passage for Friday and the weekend, complete with
increasing precipitation chances and cooler temperatures.

&&

.AVIATION...
06Z TAF CYCLE
As a short wave Pacific trough races across northern New Mexico,
additional rain and high elevation snow showers will continue to
impact northern portions of the state. Rain has exited the FMN and
GUP vicinities, and should primarily impact north central to
northeastern areas overnight into Sunday. Some MVFR/IFR ceilings and
visibilities will be possible with localized LIFR conditions over
some of the higher northern mountains with periodic peak
obscurations. Winds will remain breezy overnight, with enhanced and
stronger westerly gusts near and immediately behind the Pacific front
that is now working into eastern New Mexico. Winds will spike up
around mid day, especially along and east of the central
mountains/highlands. Wind direction will veer more northwesterly,
and even northerly in the plains with gusts on Sunday occasionally
hitting 30 to 40 kt.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  63  32  64  35 /   0   0  20  40
Dulce...........................  58  23  58  30 /  30   5  20  60
Cuba............................  58  30  61  31 /  10   0  10  50
Gallup..........................  61  27  63  29 /   0   0   5  30
El Morro........................  57  24  60  27 /   5   0  10  40
Grants..........................  62  26  65  29 /   0   0   5  30
Quemado.........................  60  32  64  35 /   5   0   0  30
Glenwood........................  75  35  75  34 /   0   0   0  20
Chama...........................  54  24  55  29 /  40  10  20  70
Los Alamos......................  58  37  60  40 /   5   0   0  40
Pecos...........................  58  32  61  34 /   5   0   0  30
Cerro/Questa....................  57  27  60  32 /  30   5   5  50
Red River.......................  51  22  56  25 /  50   5  10  50
Angel Fire......................  50  17  55  23 /  30   5  10  40
Taos............................  57  25  61  30 /  20   5   0  40
Mora............................  58  31  62  35 /   5   0   5  30
Espanola........................  64  34  67  39 /  10   0   0  30
Santa Fe........................  59  37  62  41 /  10   0   0  30
Santa Fe Airport................  63  32  66  36 /   0   0   0  20
Albuquerque Foothills...........  66  41  70  45 /   0   0   0  20
Albuquerque Heights.............  68  41  72  45 /   0   0   0  10
Albuquerque Valley..............  70  37  74  42 /   0   0   0  10
Albuquerque West Mesa...........  69  39  73  43 /   0   0   0  20
Los Lunas.......................  71  33  74  39 /   0   0   0  10
Rio Rancho......................  69  39  72  43 /   0   0   0  20
Socorro.........................  74  41  76  43 /   0   0   0   0
Sandia Park/Cedar Crest.........  60  32  63  34 /   5   0   0  20
Tijeras.........................  63  29  66  33 /   0   0   0  20
Moriarty/Estancia...............  63  26  66  31 /   0   0   0   5
Clines Corners..................  62  32  66  37 /   5   0   0   5
Gran Quivira....................  64  38  67  41 /   0   0   0   5
Carrizozo.......................  69  40  71  42 /   0   0   0   0
Ruidoso.........................  64  35  68  37 /   5   0   0   0
Capulin.........................  52  30  59  38 /  40   5   0  10
Raton...........................  60  26  65  33 /  30   5   0  10
Springer........................  64  29  68  36 /  10   0   5  10
Las Vegas.......................  63  30  65  35 /   5   0   5  10
Clayton.........................  64  35  70  41 /  10   0   0   0
Roy.............................  64  31  66  39 /   0   0   5   5
Conchas.........................  72  39  72  47 /   0   0   0   0
Santa Rosa......................  72  38  73  45 /   0   0   0   0
Tucumcari.......................  76  36  77  45 /   0   0   0   0
Clovis..........................  73  37  73  45 /   0   0   0   0
Portales........................  74  39  73  47 /   0   0   0   0
Fort Sumner.....................  73  38  74  46 /   0   0   0   0
Roswell.........................  80  41  80  47 /   0   0   0   0
Picacho.........................  72  40  75  45 /   0   0   0   0
Elk.............................  68  39  71  42 /   0   0   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from noon MDT today through this afternoon for
the following zones... NMZ108.

&&

33
Hazardous weather outlook, Mar 25, 3:59 AM MDT, 22 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
359 AM MDT Sat Mar 25 2017

NMZ501>540-261130-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
359 AM MDT Sat Mar 25 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday
A deep upper level low is forecast to move in from Arizona Tuesday
and continue over New Mexico Wednesday. This system has the
potential to produce significant rain and high elevation snow across
much of the state Tuesday night and Wednesday, particularly along and
east of the central mountain chain. Snow levels will be rather high
with this system (above 8000 feet or so). Uncertainty remains as to
how quickly the storm will move through the state. A slower moving
system could lead to impressive rain and high mountain snow amounts
across portions of the northern two thirds of the state.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and any flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637.

33

Nearby

Red Flag Warnings in New Mexico, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.